Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 31, 2012, 9:12 PM CDT for Benton County, Jones County, Linn County, Iowa. It was in force for 63 min. 20 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2012, 9:12 PM CDT (02:12 UTC)
- Expired
- Mar 31, 2012, 10:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Benton County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 9:16 PM CDT | HAIL 0.5 | Palo, IA | |
| Mar 31, 9:17 PM CDT | HAIL 1 | Shellsburg, IA | |
| Mar 31, 9:25 PM CDT | HAIL 1 | 3 Wnw Cedar Rapids, IA | PEA TO QUARTER SIZED HAIL NEAR BLAIRSFERRY AND 10TH BETWEEN CEDAR RAPIDS AND HIAWATHA. THE HAIL COVERED THE GROUND. LI122. |
| Mar 31, 9:26 PM CDT | HAIL 0.25 | 5 N Cedar Rapids, IA | |
| Mar 31, 9:26 PM CDT | HAIL 0.5 | 3 Nnw Cedar Rapids, IA | |
| Mar 31, 9:28 PM CDT | HAIL 1 | 5 Nne Cedar Rapids, IA | NICKEL TO QUARTER SIZED HAIL ON NORTHEAST SIDE OF CEDAR RAPIDS. LI251. |
| Mar 31, 9:30 PM CDT | HAIL 0.25 | Cedar Rapids, IA | |
| Mar 31, 9:30 PM CDT | HAIL 0.75 | Cedar Rapids, IA | DIME SIZED HAIL AT NORIDGE CHURCH IN CEDAR RAPIDS. LI96. |
| Mar 31, 9:30 PM CDT | HAIL 0.88 | Cedar Rapids, IA | CORRECTED MAGNITUDE. NICKEL SIZED HAIL COVERING THE GROUND IN CEDAR RAPIDS ALONG COLLINS ROAD. HK5. |
| Mar 31, 9:31 PM CDT | HAIL 0.5 | 3 Nne Cedar Rapids, IA | |
| Mar 31, 9:31 PM CDT | HAIL 0.75 | 3 Ne Cedar Rapids, IA | DIME SIZED HAIL. |
| Mar 31, 9:31 PM CDT | HAIL 0.75 | 4 Ne Cedar Rapids, IA | DIME SIZED HAIL. |
| Mar 31, 9:32 PM CDT | HAIL 0.25 | Marion, IA | 4 TO 5 MINUTES OF DIME TO PEA SIZED HAIL. HEAVY RAIN. |
| Mar 31, 9:32 PM CDT | HAIL 0.5 | 2 Nw Marion, IA | |
| Mar 31, 9:32 PM CDT | HAIL 0.75 | Marion, IA | CORRECTED MAGNITUDE. 4 TO 5 MINUTES OF DIME TO PEA SIZED HAIL. HEAVY RAIN. |
| Mar 31, 9:33 PM CDT | HAIL 0.5 | Ne Cedar Rapids, IA | |
| Mar 31, 9:33 PM CDT | HAIL 0.75 | Cedar Rapids, IA | DIME SIZED HAIL. |
| Mar 31, 9:35 PM CDT | HAIL 0.5 | 1 Nw Marion, IA | PEA TO MARBLE...0.5 INCH...HAIL. MOST WAS SMALL. |
| Mar 31, 9:37 PM CDT | HAIL 0.75 | Cedar Rapids, IA | DIME SIZED HAIL AT LINDALE MALL IN CEDAR RAPIDS. |
| Mar 31, 10:00 PM CDT | HAIL 0.5 | Marion, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
544
WUUS53 KDVN 010212
SVRDVN
IAC011-105-113-010315-
/O.NEW.KDVN.SV.W.0005.120401T0212Z-120401T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT SAT MAR 31 2012
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BENTON COUNTY IN EAST CENTRAL IOWA...
SOUTHWESTERN JONES COUNTY IN EAST CENTRAL IOWA...
SOUTHERN LINN COUNTY IN EAST CENTRAL IOWA...
* UNTIL 1015 PM CDT.
* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR ATKINS...OR 10 MILES WEST OF
CEDAR RAPIDS...AND MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PALO...TODDVILLE...HIAWATHA...ROBINS...MARION...BERTRAM...
WHITTIER...VIOLA...SPRINGVILLE...MOUNT VERNON...LISBON AND
MARTELLE.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 16 AND 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4213 9188 4209 9131 4195 9134 4194 9137
4186 9137 4186 9142 4198 9199
TIME...MOT...LOC 0212Z 283DEG 34KT 4202 9185
WIND...HAIL <58MPH 1.00IN
$$
ERVIN3 follow-up statements
687
WWUS53 KDVN 010224
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CDT SAT MAR 31 2012
IAC011-105-113-010315-
/O.CON.KDVN.SV.W.0005.000000T0000Z-120401T0315Z/
LINN IA-BENTON IA-JONES IA-
924 PM CDT SAT MAR 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN JONES...EAST CENTRAL BENTON AND SOUTHERN LINN
COUNTIES...
AT 917 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR HIAWATHA...OR NEAR CEDAR RAPIDS...MOVING EAST AT
40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARION...MARION AIRPORT...BERTRAM...WHITTIER...PALISADES-KEPLER SATE
PARK...VIOLA...SPRINGVILLE...PARALTA...MOUNT VERNON...LISBON...
MARTELLE AND FAIRVIEW.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 16 AND 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4213 9188 4209 9131 4195 9134 4194 9137
4186 9137 4186 9142 4197 9190 4207 9193
TIME...MOT...LOC 0224Z 281DEG 34KT 4201 9168
WIND...HAIL <58MPH 1.00IN
$$
ERVIN856
WWUS53 KDVN 010244
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT SAT MAR 31 2012
IAC011-010254-
/O.CAN.KDVN.SV.W.0005.000000T0000Z-120401T0315Z/
BENTON IA-
944 PM CDT SAT MAR 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BENTON COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4213 9180 4208 9132 4195 9134 4194 9137
4186 9137 4186 9142 4196 9181 4206 9183
TIME...MOT...LOC 0244Z 281DEG 34KT 4197 9143
$$
IAC105-113-010315-
/O.CON.KDVN.SV.W.0005.000000T0000Z-120401T0315Z/
LINN IA-JONES IA-
944 PM CDT SAT MAR 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN JONES AND SOUTHERN LINN COUNTIES...
AT 941 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR BERTRAM...OR 10 MILES EAST OF CEDAR RAPIDS...
MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
VERNON...LISBON...MARTELLE AND FAIRVIEW.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 17 AND 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
&&
LAT...LON 4213 9180 4208 9132 4195 9134 4194 9137
4186 9137 4186 9142 4196 9181 4206 9183
TIME...MOT...LOC 0244Z 281DEG 34KT 4197 9143
WIND...HAIL <58MPH 1.00IN
$$
ERVIN176
WWUS53 KDVN 010309
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 PM CDT SAT MAR 31 2012
IAC105-113-010319-
/O.EXP.KDVN.SV.W.0005.000000T0000Z-120401T0315Z/
LINN IA-JONES IA-
1009 PM CDT SAT MAR 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JONES AND
SOUTHERN LINN COUNTIES WILL EXPIRE AT 1015 PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING SMALL HAIL AND
HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4213 9180 4208 9132 4195 9134 4194 9137
4186 9137 4186 9142 4196 9181 4206 9183
TIME...MOT...LOC 0309Z 279DEG 19KT 4199 9148
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 8:53 PM CDT, 19 minutes earlier.
Area forecast discussion, Mar 31, 8:53 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 853 PM CDT SAT MAR 31 2012 .UPDATE... THUNDERSTORMS HAVE DEVELOPED AS EXPECTED...THOUGH THE INITIATION JUST WEST OF THE CWA WILL WARRANT UPGRADING TO LIKELY POPS OVER ABOUT THE CENTRAL 1/3 OF THE CWA FROM NORTH TO SOUTH. THIS FAT ZONE ALONG INTERSTATE 80 ROUGHLY...WILL SEE ELEVATED STORMS...AND FOR THE NEXT FEW HOURS...COULD SEE A STORM PRODUCING NEAR SEVERE HAIL. THIS IS MOST LIKELY NEAR THE CEDAR RAPIDS METRO...BUT COULD BE ANYWHERE NEW STORMS FIRE OVER THE NEXT COUPLE HOURS. LATER...CONGEALING INTO A SMALL MCS IS LIKELY...AND THEN THE HAIL THREAT SHOULD BE LESSER. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN
Hazardous weather outlook, Mar 31, 8:06 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 806 PM CDT SAT MAR 31 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 806 AM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER HAS MOST THE OUTLOOK AREA IN EASTERN IOWA AND NORTHWEST ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS TONIGHT. A CLUSTER OF THUNDERSTORMS WILL MOVE OVER THE OUTLOOK AREA OVERNIGHT. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THE MOST LIKELY AREA TO SEE STORMS WILL BE ROUGHLY FROM MARSHALLTOWN TO THE QUAD CITIES...TO PRINCETON ILLINOIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHWEST ILLINOIS SUNDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY COULD PRODUCE SOME SMALL HAIL. THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY AND MONDAY NIGHT. IT IS TOO SOON TO DETERMINE THE RISK OF THE SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SHEETS/DLF
In the hours before
Special weather statement, Mar 31, 8:39 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 839 PM CDT SAT MAR 31 2012 IAZ051>053-063>068-076>078-ILZ015-024-010400- BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT- KEOKUK-WASHINGTON-LOUISA-ROCK ISLAND-MERCER- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA... MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...MOLINE... ROCK ISLAND...ALEDO 839 PM CDT SAT MAR 31 2012 ...STRONG THUNDERSTORMS DEVELOPING THIS EVENING... A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE TO DEVELOP AND SPREAD EAST TONIGHT. THE STRONGEST STORMS ARE LIKELY TO PRODUCE HAIL UP TO THE SIZE OF PENNIES AND BRIEF HEAVY RAIN. ALL THUNDERSTORMS ARE LIKELY TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING TONIGHT. THE STORMS WILL MOVE INTO THE CEDAR RAPIDS...IOWA CITY...AND QUAD CITY METRO AREAS THIS EVENING. ..ERVIN..
Local storm report, Mar 31, 9:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 5 NNE CEDAR RAPIDS 42.04N 91.65W
03/31/2012 M0.88 INCH LINN IA TRAINED SPOTTER
&&
ERVINLocal storm report, Mar 31, 9:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL NNW SPRINGVILLE 42.06N 91.45W
03/31/2012 M1.00 INCH LINN IA TRAINED SPOTTER
A FEW HAILSTONES MEASURED RIGHT AT 1 INCH. LI6.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 9:09 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones, Linn | 66 min |
| Mar 31, 9:39 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones, Scott | 66 min |
| Mar 31, 10:17 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 58 min |
| Mar 31, 11:51 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.